A Caltech Library Service

Stability of relativistic neutron stars in binary orbit

Baumgarte, T. W. and Cook, G. B. and Scheel, M. A. and Shapiro, S. L. and Teukolsky, S. A. (1998) Stability of relativistic neutron stars in binary orbit. Physical Review D, 57 (10). pp. 6181-6184. ISSN 2470-0010. doi:10.1103/PhysRevD.57.6181.

[img] PDF - Published Version
See Usage Policy.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


We analyze the stability of relativistic, quasi-equilibrium binary neutron stars in synchronized circular orbit. We explore stability against radial collapse to black holes prior to merger, and against orbital plunge. We apply theorems based on turning points along uniformly rotating sequences of constant angular momentum and rest mass to locate the onset of secular instabilities. We find that inspiraling binary neutron stars are stable against radial collapse to black holes all the way down to the innermost stable circular orbit.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Teukolsky, S. A.0000-0001-9765-4526
Additional Information:© 1998 American Physical Society. (Received 12 May 1997; published 28 April 1998) This work was supported by NSF Grant AST 96-18524 and NASA Grant NAG 5-3420 at Illinois, and NSF Grant PHY 94-08378 at Cornell.
Funding AgencyGrant Number
NSFAST 96-18524
NASANAG 5-3420
NSFPHY 94-08378
Issue or Number:10
Classification Code:PACS number(s): 04.40.Dg, 04.20.Ex, 04.25.Dm, 97.60.Jd
Record Number:CaltechAUTHORS:20180629-154227533
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:87496
Deposited By: George Porter
Deposited On:29 Jun 2018 23:17
Last Modified:15 Nov 2021 20:48

Repository Staff Only: item control page